Contraceptive/ Image: Unsplash
Image: Unsplash

My first few months on the contraceptive pill

There are always articles floating around the internet that list a dozen reasons why you should steer clear of contraceptive pills. Myths are circulated, and these can scare people away from wanting to take it.

Having been on the combined pill for seven months, I have recently dealt with some of the side-effects of starting oral contraception, and I have seen the inaccuracy of some of the myths first-hand.

I want to share my experience for anyone who is curious. My intention is not to encourage or discourage, just to share my own personal experience. After hearing so many horror stories about mid-cycle spotting, severe mental health problems, and friends who had to go through several different pills before finding the right one, I was extremely nervous about starting the pill.

I convinced myself that I was already feeling side-effects because I am a worrier

But I booked myself in for the initial consultation anyway and went ahead with the first prescription of three months. The doctor asks you a few questions and prescribes you the best pill to fit around your individual needs.

They also warn you about the side-effects, including things such as nausea, migraines, weight gain as well as more serious issues such as blood clots and deep vein thrombosis.

They tell you what to keep an eye out for and instruct you to return after three months for an initial discussion of how you have got on with that particular pill. If you don’t agree with it, there are different brands of pills and types to try.

A big benefit of the pill is the consistent nature of your menstrual cycle, it makes it much more regular

Within the first few days of taking the pill, I convinced myself that I was already feeling side-effects because I am a worrier. I realise that it was probably all in my mind, but I had a few stomach aches and felt a little nauseous on the odd occasion.

It was nothing unbearable, I didn’t really suffer from migraines and the first few weeks went by relatively smoothly. I thought it was wonderful, and this pill would be the one for me.

After 21 days of taking the pill, I decided to have a break week to allow a withdrawal bleed which is something that the doctor advised me was not necessary and down to personal choice.

I have been doing this since just because this works well for me. I normally get my period around the fifth day of the break week, so this is something to be aware of, and not to panic over if you don’t start your withdrawal bleed straight away. A big benefit of the pill is the consistent nature of your menstrual cycle, it makes it much more regular, so you’re not caught out as much and a lot lighter as well.

I do notice that around certain times I get really down and anxious

The biggest negative I have noticed, and something which I am considering going to the doctor about, are the issues with changing mood it has caused in me. It started off with a few days around month three in which I had severe mood swings and felt extremely down.

This has continued and I do notice that around certain times I get really down and anxious, so I am trying to be aware of this and intend to speak to the doctor.

Weight gain was another side-effect that concerned me as it is fairly common for most people to experience this within the first few months of taking the pill. Luckily, I can’t say that I have noticed any excessive weight gain, other than anything that would be normal.

A big benefit I have noticed recently is that my skin has cleared and I no longer have as many spots and blemishes. Whether this is because of the pill or not I am unsure, but I am happy with this nonetheless.

The benefits, at least for me, far outweigh the minimal side-effects I have experienced

The main thing I want you to get out of this article is the subjectivity of experience when taking the pill. I was so concerned about how badly the pill would impact my body and mental health when in reality, it hasn’t been that bad, and I urge anyone who has these concerns before starting the pill just to talk to your doctor.

Don’t always listen to myths and scaremongering headlines that try to discourage people from taking oral contraception. The benefits, at least for me, far outweigh the minimal side-effects I have experienced. This is, of course, different for everyone.

Related Posts

Comments (1)

Leave a Reply

Your email address will not be published. Required fields are marked *